Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 120, NWS Austin/San Antonio, TX

May 9, 2005Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2005, 7:42 PM CDT for Gillespie County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2005, 7:42 PM CDT (00:42 UTC)
Expired
May 9, 2005, 8:16 PM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 100044
SVREWX
TXC171-100115-
/O.NEW.KEWX.SV.W.0120.050510T0042Z-050510T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 815 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
  THIS STORM WAS LOCATED NEAR WILLOW CITY...AND MOVING SOUTH AT 10 
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE FREDERICKSBURG...LUCKENBACH
  AND LBJ STATE PARK.

HAIL UP THE SIZE OF A QUARTER HAS BEEN REPORTED IN WILLOW CITY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

$$
2 follow-up statements
000 
WWUS54 KEWX 100107
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CDT MON MAY 9 2005

TXC171-100115-
/O.CON.KEWX.SV.W.0120.000000T0000Z-050510T0115Z/
GILLESPIE TX-
806 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
GILLESPIE COUNTY...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LBJ STATE PARK...MOVING SOUTH AT 15 MPH.
THIS STORM HAS WEAKENED DURING THE PAST 15 MINUTES.

LAT...LON 3046 9884 3051 9860 3021 9863 3028 9886

$$
000 
WWUS54 KEWX 100116
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
815 PM CDT MON MAY 9 2005

TXC171-100125-
/O.EXP.KEWX.SV.W.0120.000000T0000Z-050510T0115Z/
GILLESPIE TX-
815 PM CDT MON MAY 9 2005

...THE SEVERE CDT...

THE SEVERE THUNDERSTORM WARNING FOR GILLESPIE COUNTY WAS ALLOWED TO 
EXPIRE AS THE STORM NEAR LBJ STATE PARK HAS WEAKENED.  SMALL HAIL 
AND DANGEROUS LIGHTNING ARE STILL POSSIBLE WITH THIS STORM FOR THE 
NEXT HALF HOUR.  

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:40 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 9, 3:40 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT MON MAY 9 2005

.DISCUSSION...
ISOLATED TSTM HAS RADIPLY DEVLOPED OVER LLANO COUNTY. A SVR TSTM WATCH
WILL BE ISSUED SHORTLY FOR THE NORTHERN COUNTIES OF THE HILL COUNTRY
EFFECTIVE UNTIL 02Z. LARGE HAIL WILL BE THE PRIMARLY THREAT. STORMS
WILL MOVE TO THE EAST AND SOUTHEAST.

LATEST MSAS SFC ANALYSIS PLACES THE DRYLINE NEAR A DRYDEN TO SAN
ANGELO TO ABILENE LINE. LOOKS LIKE FOG WILL BE THE FEATURED WX EVENT
FOR TONIGHT. WINDS WILL DECOUPLE OVERNIGHT AND FOG FORMATION IS
LIKELY ACROSS THE EASTERN HALF OF THE CWFA. MOSTLY CLEAR SKIES EARLY
TONIGHT AND WET SOILS FROM SUNDAYS RAIN EVENT WILL AID IN FOG
FORMATION.

WARM AND HUMID WEATHER WILL CONTINUE THIS WEEK AS GULF FLOW PERSISTS IN
THE LOWER LEVELS. AFTER TONIGHT THE LATE NIGHT/MORNING STRATUS PATTERN
WILL RETURN AS THE LLJ STRENGTHENS. THE DRYLINE WILL REMAIN JUST WEST OF
VAL VERDE COUNTY FOR THE REMAINDER OF THIS WEEK. RIDGING ALOFT WILL KEEP
THE ATMOSPHERE CAPPED TUESDAY AND WEDNESDAY. HOWEVER AN ISOLATED STORM
IS NOT OUT OF THE QUESTION THURSDAY EVENING FOR THE EDWARDS PLATEAU AS A
VORT MAX MOVES EAST ACROSS SOUTHERN NEW MEXICO.

THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY INTO MONDAY.
A SLOW MOVING FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS NORTH TEXAS ON
SATURDAY ENTERING THE HILL COUNTRY ON SUNDAY. THIS BOUNDARY WILL SERVE
AS A FOCUS FOR CONVECTION OVER THE WEEKEND. THE CONVECTION WILL BE
DIURNAL SINCE MUCH OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTHEAST
OF THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  89  69  86 /   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  89  67  87 /   0   0   0   0
DEL RIO INTL AIRPORT           68  92  69  92 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       68  88  69  86 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

13/03
Hazardous weather outlook, May 9, 5:47 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT MON MAY 9 2005

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
547 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 9, 4:53 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 W KINGSLAND           30.66N 98.47W
05/09/2005  1.75 INCH        LLANO              TX   LAW ENFORCEMENT

            ALSO VERY HIGH WINDS REPORTED.

&&

PM
Local storm report, May 9, 5:50 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            10 N KINGSLAND          30.81N 98.45W
05/09/2005                   LLANO              TX   LAW ENFORCEMENT

            COUNTY ROAD 307 AND FM 3404 CLOSED DUE TO FLOODING.

0525 PM     HAIL             5 W LLANO               30.75N 98.76W
05/09/2005  1.75 INCH        LLANO              TX   OTHER FEDERAL

            HAIL REPORTED IN THE RIO LLANO SUBDIVISION.

0545 PM     HAIL             9 W LLANO               30.75N 98.83W
05/09/2005  4.25 INCH        LLANO              TX   LAW ENFORCEMENT

            THE HAIL VARIED IN SIZE FROM A QUARTER TO SOFTBALL SIZE.

&&

PM
Local storm report, May 9, 7:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            10 W LLANO              30.75N 98.84W
05/09/2005                   LLANO              TX   LAW ENFORCEMENT

            HIGHWAYS 29 AND FM152 ARE CLOSED DUE TO FLOODING.

0655 PM     HAIL             18 S LLANO              30.49N 98.67W
05/09/2005  1.50 INCH        GILLESPIE          TX   CO-OP OBSERVER

            THE HAIL WAS FROM 655 TO 705 AND COVERED THE GROUND.

0730 PM     HAIL             WILLOW CITY             30.40N 98.70W
05/09/2005  1.00 INCH        GILLESPIE          TX   BROADCAST MEDIA

&&

PM

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.